Alert archive / Alabama / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 77, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 15, 1999, 12:09 AM CDT for Choctaw County, Alabama. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 15, 1999, 12:09 AM CDT (05:09 UTC)
- Expired
- Apr 15, 1999, 1:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 149 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 1:00 AM CDT | Thunderstorm Wind 55 | Gilbertown, AL | High winds blew several trees down in the Shady Grove area of Gilbertown, off of U.S. Highway 84. Three houses sustained roof and window damage by the fallen trees. Power lines were also blown down near the area. More trees were blown down on County Road 6. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 15, 12:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 361 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KMOB 150503 RRA SVRMOB ALC023-150615- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1209 AM CDT THU APR 15 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHOCTAW COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 115 AM CDT * AT 1207 AM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 21 MILES WEST OF BUTLER OR 12 MILES WEST OF YANTLEY... MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - YANTLEY BY 1220 AM CDT A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 9 hours 14 minutes earlier.
Area forecast discussion, Apr 14, 2:55 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 255 PM CDT WED APR 14 1999 CLOSED UPPER LOW OVER TEXAS PANHANDLE TO MOVE EASTERLY TO NEAR ARKANSAS THEN NORTH NORTHEAST AS IT PHASES WITH UPPER TROUGH MOVING ALONG NORTHERN U.S. BORDER. AS SURFACE COLD FRONT CURRENTLY MOVING THROUGH TEXAS APPROACHES CWA LATE TONIGHT...EXPECT TO SEE INCREASING LOW LEVEL WINDS AND MOISTURE. EXPECT TO SEE A QUICK MOVING SQUALL LINE MOVE ACROSS CWA BETWEEN MIDNIGHT AND DAYLIGHT WITH POSSIBLE DOWNBURST WITH THE STRONG LOW LEVEL JET MOVING ACROSS AREA. MOISTURE IS RATHER SHALLOW AND BEGINS TO DRY OUT THURSDAY MORNING AS WESTERLY SURFACE FLOW INCREASES BEHIND FRONT. EXPECT FRONT EARLY MORNING OVER SOUTHEAST MISSISSIPPI...MID MORNING OVER SOUTHWEST ALABAMA AND EAST OF DESTIN BY EARLY AFTERNOON. AFTER COORD WITH BHM WILL ADD POSSIBLY SEVERE TO WEST PANHANDLE FOR LATE NIGHT. FOR TEMPS WILL LEAND TOWARD THE WARMER NGM FOR MAX BUT COOLER AVN FOR MINS. OVER THE COASTAL WATERS...WINDS SHIFT TO WEST AFTER FROPA THURSDAY MORNING WITH SCT SHOWERS AND THUNDERSTORMS IN ADVANCE OF FRONT. SCA FOR TONIGHT FOR INCREASING SOUTHERLY WINDS AND SEAS. MOB 66/81/50/66 6300 PNS 66/82/52/66 4300 DTS 68/81/56/68 4200 GZH 60/78/48/67 4300 11
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 12:22 AM CDT | Tornado Warning | MOB | Choctaw | 68 min |
| Apr 15, 1:19 AM CDT | Tornado Warning | MOB | Clarke | 71 min |
| Apr 15, 1:42 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 78 min |
| Apr 15, 2:07 AM CDT | Tornado Warning | MOB | Wilcox | 68 min |
| Apr 15, 2:27 AM CDT | Severe Thunderstorm Warning | MOB | Clarke | 78 min |
| Apr 15, 2:47 AM CDT | Severe Thunderstorm Warning | MOB | Monroe | 73 min |
| Apr 15, 3:15 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 60 min |
| Apr 15, 3:28 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Conecuh | 62 min |
| Apr 15, 4:47 AM CDT | Severe Thunderstorm Warning | MOB | Butler, Crenshaw | 58 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.